Kentucky, 2018Flash Flood in Kentucky, May 30, 2018
May 30, 2018 · NWS PAH · 1 event in 1 county or zone
Torrential rain associated with the remains of Sub-tropical Storm Alberto produced locally up to 4 to 6 inches of rain in far western Kentucky. The center of the storm made landfall on the Florida peninsula on the 28th and continued moving north.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Torrential rain associated with the remains of Sub-tropical Storm Alberto produced locally up to 4 to 6 inches of rain in far western Kentucky. The center of the storm made landfall on the Florida peninsula on the 28th and continued moving north.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 30, 2:38 AM CST, 3 hours 42 minutes earlier.
Area forecast discussion, May 30, 2:38 AM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
338 AM CDT Wed May 30 2018
.SHORT TERM...(Today through Friday night)
Issued at 330 AM CDT Wed May 30 2018
Well, what is left of Alberto's core shows very good on the latest
radar loop imagery, and is morning northward through the Pennyrile
region of wrn KY early this AM. Though the circulation is very
well defined, there just has not been much of an expansion in
heavy precipitation around it in the past 12 hours or so. We have
been getting reports of near 40 MPH winds around the eastern and
northeastern "wall" of the center overnight, and this can be
expected to lift north with the center this AM.
Regarding the flash flood watch, will cancel southeast
MO/southwest IL and much of the Purchase area of western KY with
this package, as most of the heavier precip threat has shifted
off to the east. Have been tempted to cancel the entire watch at
this time, but think there is still a window of opportunity to
get some very efficient downpours around the center as we head
into the morning commute, with PW's still running up close to 2
inches around the storm. Thus, will hold onto the watch for awhile
over far se IL/all over sw IN and the Pennyrile region of western
KY. We should then see an overall decrease in shower/isolated
storm chances midday and this afternoon hours as the system
departs.
On Thursday, 70+ dewpoints will reside within a warm sector regime.
Meanwhile, some mid level shortwave energy will eject eastward
toward the lower OH Valley Thursday afternoon. Expected diabatic
warming in partial sunshine should result in moderate to strong
instability with MLCAPE from 2000-2500 J/kg during the
afternoon/early evening. An increase in flow through the mid-
levels accompanying the shortwave trough will contribute to 30-40
kt effective bulk shear supportive of some organized storm
structures, including bowing segments with damaging wind and hail
the primary threats from afternoon into the evening. Thus, SPC
has continued its slight risk area for much of the forecast area
for Day 2 (Thursday).
Friday should turn out to be a quieter day weather-wise as H50
flow becomes more northerly behind the Thu short wave system.
However, increased sunshine and still sticky dew points in the
lower 70s could create afternoon heat indices up close to the
century mark. looks to be quite uncomfortable heading toward the
weekend.
.LONG TERM...(Saturday through Tuesday)
Issued at 330 AM CDT Wed May 30 2018
Operational and ensemble model solutions remain in relatively good
agreement this cycle, while run-to-run consistency has improved over
the past 24 hours. As a result, overall confidence is now higher
than average in the long term portion of the forecast.
An unsettled pattern will persist into the first 36 hours of the
long term period as shortwave energy streams southeast along the
eastern periphery of an upper level ridge positioned over the
southern Plains. Models are in good agreement that an increase in
shower and thunderstorm coverage will accompany the passage of the
shortwave trough and the accompanying surface low Saturday night
into at least Sunday morning. This is about 6 hours slower than
indicated yesterday, but still consistent with prior thinking.
Dry and milder weather is forecast to arrive late in the weekend
into early next week as high pressure builds in the wake of the
weekend system. In fact, highs are forecast to trend down from near
90 degrees on Saturday back into the mid 80s Sunday through Tuesday.
Lows should fall from around 70 degrees Saturday night back into the
lower and middle 60s Sunday night through Tuesday night. Perhaps the
best indicator of the relief from the muggy conditions is the dew
point, which drops from the lower 70s on Saturday back into the 60s
early next week.
&&
.AVIATION...
Issued at 1140 PM CDT Tue May 29 2018
Bands of showers and possibly a few isolated thunderstorms are
rotating around the remnants of Alberto, which is steadily heading
north toward the area and will be entering west KY shortly. We
will continue to see these bands of rain rotate around the
circulation but a larger area of rain will move north overnight in
association with the actual sfc low. Cigs and vsbys will
eventually lower to MVFR and possibly drop into the IFR category
with the heavier rain bands. Winds will vary from east to north
ahead of Alberto's approach and shift around to south or southwest
in its wake. Eastern terminals (KOWB/KEVV) will see higher winds
with gusts into/thru the 20s possible overnight. Rain should end
throughout the morning hours and cigs should eventually come up
during the afternoon hours.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 7 AM CDT this morning for ILZ077-078-083-
086-087-090-091.
MO...None.
IN...Flash Flood Watch until 7 AM CDT this morning for INZ081-082-
085>088.
KY...Flash Flood Watch until 7 AM CDT this morning for KYZ007>022.
&&
SHORT TERM...GM
LONG TERM...RJPHazardous weather outlook, May 30, 3:29 AM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
429 AM CDT Wed May 30 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
429 AM CDT Wed May 30 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Locally heavy rainfall will be possible this morning from the
Pennyrile region of western Kentucky northward through southwest
Indiana and the Wabash River Valley of far Southeast Illinois.
Please refer to the flash flood watch product for more details.
Otherwise, isolated thunderstorms will be possible during the
heat of the day. Locally heavy rainfall and lightning would be the
main hazards.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thursday will bring a chance of strong to possibly severe
thunderstorms to the region, especially during the afternoon and
early evening hours. Damaging wind gusts and large hail look to be
the primary concerns at this time.
Thunderstorm chances continue through much of the upcoming weekend,
particularly Saturday night into early Sunday. While an isolated
strong storm cannot be ruled out, the primary concerns should be
locally heavy rain and lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required Thursday afternoon and evening.
In the hours before
Local storm report, May 30, 1:44 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
244 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 AM NON-TSTM WND DMG 3 WNW OWENSBORO 37.78N 87.17W
05/30/2018 DAVIESS KY TRAINED SPOTTER
SMALL TREE UPROOTED AND FELL ACROSS A VEHICLE.
&&
SMITTYLocal storm report, May 30, 3:09 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
409 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY RAIN HOPKINSVILLE 36.85N 87.49W
05/30/2018 M1.59 INCH CHRISTIAN KY MESONET
3 HOUR RAINFALL TOTAL.
&&
SMITTYSpecial weather statement, May 30, 4:01 AM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
501 AM CDT Wed May 30 2018
INZ086>088-KYZ010-013>016-018>021-301400-
VANDERBURGH-WARRICK-SPENCER-CRITTENDEN-CALDWELL-UNION KY-WEBSTER-
HOPKINS-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-
INCLUDING THE CITIES OF EVANSVILLE, BOONVILLE, ROCKPORT, MARION,
PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HENDERSON,
OWENSBORO, CALHOUN, AND GREENVILLE
501 AM CDT Wed May 30 2018
...Gusty Winds this Morning over Southwest Indiana and the
Pennyrile Region of Western Kentucky...
Radar estimates...spotter reports and local surface observations
are indicating southeasterly winds of 15 to 25 mph with gusts of
35 to 45 mph at times associated with the remnants of Alberto.
These winds are expected to continue across the northern Pennyrile
region of western Kentucky for awhile this morning, and will also
push northward into southwest Indiana as the remnants of Alberto
cross north over the Ohio River.
Though a few small trees could get blown down, significant or
widespread damage is not expected. Drivers of high profile
vehicles should use some extra caution this morning.
Local storm report, May 30, 5:48 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
648 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 AM NON-TSTM WND DMG TRENTON 36.72N 87.26W
05/30/2018 TODD KY UTILITY COMPANY
POWER OUTAGES REPORTED IN THE COUNTY.
&&
SMITTYLocal storm report, May 30, 6:00 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
700 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 AM TSTM WND DMG BOONVILLE 38.05N 87.27W
05/30/2018 WARRICK IN UTILITY COMPANY
POWER OUTAGES REPORTED THROUGHOUT THE TOWN.
&&
SMITTYFlash Flood, McCracken
- When
- May 30, 6:20 AM CST to 8:30 AM CST
- Where
- McCracken County, 0.88 mi SE of Futrell to 1.3 mi SE of Avondale Hgts
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.070, -88.640
Water was partially over U.S. Highway 62 on the west side of Paducah. Fast-moving floodwater from Champion Creek was flowing over Highway 994.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Virginia, May 30 to 31, 20183 deaths · $5.2 million · 55 events
- Debris Flow in North Carolina, May 30, 20182 deaths · $550,000 · 1 event
- Dense Fog in California, May 30, 201820 injured · 1 event
- Rip Current in Texas, May 30, 20181 death · 1 event
- Tornado and Flash Flooding in Illinois, May 30, 2018$350,000 · EF0 · 17 events
- Flash Flood and Hail in Mississippi, May 30, 2018$194,000 · 1.5 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, May 30 to 31, 2018$39,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Mississippi, May 30, 2018$106,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, May 30 to 31, 2018$23,000 · 1 in hail · 17 events
- Damaging Winds in Kentucky, May 30 to 31, 2018$35,000 · 2 events
- Hail and Damaging Winds in Texas, May 30, 20182.5 in hail · 18 events
- Hail and Damaging Winds in Oklahoma, May 30, 20181.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754718.